November 23, 2017
Does \
Claim Check

Does 'The Pill' Make You Fat?

by Gina Shaw  

The claim: The birth control pill makes you fat.

The facts: For most women, hormonal contraceptives such as birth control pills or patches don’t have a significant influence on body weight.

It’s true that weight gain is listed as a possible side effect on the package information for hormonal contraceptives. Weight loss is also listed as another possible side effect. So maybe you’ll gain weight and maybe you’ll lose weight? What’s going on here?

Some women taking hormonal contraception have reported gaining weight while on it—and others have reported losing weight. That’s why both of these possibilities are on the package. And it’s true that early forms of combined oral contraceptives, which contained much higher doses of the hormones estrogen and progestin, may have caused some women to gain weight, particularly by retaining fluid. But today’s contraceptives typically have doses of estrogen and progestin that are a fraction of those used in earlier versions, and do not appear to be associated with weight gain.

Women who believe they’ve gained weight because of the Pill may have actually gained or lost weight due to other factors entirely. Over time, we all tend to put on weight. Studies have found that on average, women gain just over a pound a year between the ages of 18 and 23 alone. Since many women take hormonal contraceptives for five to 10 years or longer, it’s possible to look back at weight gain over a decade and think, “Maybe it’s because I took the Pill”—not realizing the effect of time and other factors.

There have been only a handful of studies that directly compared women using hormonal contraception with women taking placebos. None of them found a link with weight gain. Researchers from the Cochrane Collaboration also looked at 49 studies comparing different types of hormonal contraception. They found that “evidence was insufficient to determine the effect of combination contraceptives on weight, but no large effect was evident.”

If there were a strong effect on weight, in other words, it would have been noticeable across these studies.

There does appear to be an exception: progestin-only hormonal contraceptives, which some evidence has linked to weight gain. The most commonly used of these is Depo-Provera, an injection.

Bottom line: Most women shouldn’t worry that using hormonal contraceptives will cause them to gain weight. But if you notice significant weight gain shortly after starting to use one of these methods, and haven’t been eating more or exercising less than usual, you could check with your doctor about switching to a lower dose or another type of contraceptive.

Also see ‘The Pill’ for Better Periods?